Minnesota, 2012

Hail and Damaging Wind in Minnesota, October 24 to 25, 2012

October 24 to 25, 2012 · NWS ARX · 2 events in 2 counties and zones

A cold front moved into the region on October 24th and remained nearly stationary into the 25th as an area of low pressure moved north along the front. Thunderstorms developed along the front as the area of low pressure approached during the late evening of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved into the region on October 24th and remained nearly stationary into the 25th as an area of low pressure moved north along the front. Thunderstorms developed along the front as the area of low pressure approached during the late evening of the 24th. These storms dropped up to one inch diameter hail in St. Charles (Winona County). A second round of storms moved across the area with the cold front during the morning of the 25th. These storms produced some very localized wind damage near La Crescent (Houston County) where a farm house and some out buildings were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 24, 11:00 PM CST, 49 minutes earlier.

Area forecast discussion, Oct 24, 11:00 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT THU OCT 25 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
318 PM CDT WED OCT 24 2012

FORECAST FOCUSED ON THE NEAR TO SHORT TERM PRECIPITATION TIMING AND
SEVERE WEATHER THREAT...ASSOCIATED WITH THE STRONG FRONTAL PASSAGE
ACROSS THE UPPER MIDWEST. SHARPLY COLDER BUT DRIER CONDITIONS ON TRACK
FOR THE UPCOMING WEEKEND INTO EARLY NEXT WEEK.

NOISY WATER VAPOR IMAGERY THIS AFTERNOON THAT DEPICTED LONGWAVE
TROUGHING EXTENDING FROM SOUTHERN CALIFORNIA THROUGH MUCH OF THE
INTERMOUNTAIN WEST...WITH MOIST SOUTHWEST FLOW FROM COLORADO
NORTHEAST INTO THE UPPER MIDWEST. ONE PARTICULAR POTENT SHORTWAVE
TROUGH WAS ROUNDING THE BASE IN THE DESERT SOUTHWEST...AND THIS WILL
BE THE FORCE TO PUSH THE UNSEASONABLY MOIST AIRMASS AND COLD FRONT
THROUGH OVER THE NEXT 24 HOURS. 24.12Z REGIONAL SOUNDINGS WERE
SLIGHTLY DRIER COMPARED TO 24 HOURS AGO...STILL AROUND 150 PERCENT
OF NORMAL WITH PRECIPITABLE WATERS RANGING FROM 1 TO 1.2 INCHES. AT
THE SURFACE...A COLD FRONT BISECTED THE AREA...EXTENDING FROM
NORTHERN WISCONSIN...THROUGH SOUTHEAST MINNESOTA...INTO CENTRAL
IOWA. MUCH COLDER AND DRIER AIR WAS ALREADY IN PLACE ACROSS THE
DAKOTAS AND WESTERN MINNESOTA WITH AN AREA OF LOW PRESSURE WAS
CENTERED NEAR KANSAS CITY...LIFTING NORTHEAST. SPOTS JUST ALONG AND
BEHIND THE COLD FRONT REMAINED IN LOW CLOUDS AND FOG...AND
VISIBILITIES REMAINED POOR THROUGHOUT THE DAY. THE DENSE FOG
ADVISORY FOR PARTS OF SOUTHEAST MINNESOTA AND BUFFALO COUNTY IN
WISCONSIN WILL CONTINUE UNTIL 02Z. DEVELOPING PRECIPITATION SHOULD
HELP TO DIMINISH THE DENSE FOG TONIGHT.

ANOTHER FEATURE OF NOTE IS A SECONDARY/PSEUDO WARM FRONT THAT
EXTENDS ACROSS NORTHEAST IOWA INTO SOUTHERN WISCONSIN...WHICH IS
GRADUALLY LIFTING NORTH. CLEARING SKIES IN THE WARM SECTOR ALONG
WITH EVEN MORE MOIST AIR /70 DEWPOINTS/ IS THE MAIN CAUSE FOR
CONCERN GOING INTO TONIGHT.

FOR TONIGHT...LATEST SUITE OF MESO MODELS...NEAR AND SHORT TERM
GUIDANCE SHOWS FRONTOGENETICAL BAND OF SHOWERS/THUNDERSTORMS
DEVELOPING ALONG AND POST-FRONT AROUND 00Z...MAINLY ACROSS NORTHERN
IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN. SEVERE
WEATHER EVENT HINGES ON MANY CONDITIONAL FACTORS...INCLUDING
DESTABILIZATION....CAPPING INVERSION...AND NO MAJOR UPPER LEVEL
SUPPORT UNTIL THURSDAY MORNING. LOW-LEVEL SHEAR...ESPECIALLY IN THE
0-1 KM LAYER IS RATHER IMPRESSIVE /20 TO 25 KTS/ ALONG WITH MUCAPE
ABOVE 2000 J/KG. HOWEVER...DESPITE THE UNSEASONABLY MOIST
AIRMASS...SURFACE CONVERGENCE...AND THE LOW-LEVEL SHEAR...FEEL ANY
SEVERE WEATHER THREAT IS CONDITIONALLY MARGINAL AND A LIKELY
SCENARIO IS FOR WIDESPREAD LOOSELY ORGANIZED SHOWERS/THUNDERSTORMS.
IN THE CHANCE THAT ALL OF THE ABOVE FACTORS ARE MET...THEN
CONVECTION COULD BECOME SURFACE-BASED WITH HAIL/WIND/TORNADO
THREAT POSSIBLE...ALONG THE TRIPLE POINT BETWEEN SURFACE
LOW...COLD AND WARM FRONTS. ANOTHER THREAT...MAYBE MORE
LIKELY...IS HEAVY RAINFALL ESPECIALLY ACROSS SOUTHEAST MINNESOTA
AND NORTHWEST WISCONSIN IF CONVECTION DOES TRAIN ALONG/BEHIND THE
FRONT FOR AN EXTENDED PERIOD. THESE AREAS OBVIOUSLY CAN HANDLE THE
MUCH-NEEDED RAIN...SO NOT OVERLY CONCERNED ABOUT FLOODING AT THIS
POINT. LATEST FLASH FLOOD GUIDANCE FROM THE NCRFC SUGGESTS AREAS
CAN TAKE 3 TO 4 INCHES.

THE STRONG BAROCLINIC ZONE REMAINS ON THE NORTHWEST FRINGE OF THE
FORECAST AREA UNTIL TOMORROW MORNING...UNTIL THE DESERT SOUTHWEST
SHORTWAVE FINALLY INTERACTS INTO THE AREA. AT THE SAME TIME...THE
SURFACE LOW IS FORECAST TO LIFT NORTHEAST AND THE COMBINATION SHOULD
HELP TO MOVE THE PRECIPITATION BAND THROUGH. MOST OF THE
PRECIPITATION WILL WORK THROUGH BETWEEN 06Z AND 18Z. RAINFALL
AMOUNTS THROUGH THURSDAY NIGHT MOST LIKELY IN THE 0.5 TO 1.0 INCH
RANGE...THOUGH ISOLATED AMOUNTS BETWEEN 1.5-2.0 INCHES NOT OUT OF
THE QUESTION.

THE OTHER BIG STORY THURSDAY WILL BE THE SHARPLY COLDER TEMPERATURES
IN STORE. 850MB TEMPERATURES DROP STEADILY THROUGHOUT THE DAY...AS
MUCH AS 15C BY 00Z FRIDAY. ACTUAL HIGHS WILL OCCUR BETWEEN MIDNIGHT
AND 6AM THURSDAY...THEN FALL INTO THE UPPER 30S TO MIDDLE 40S BY
LATE AFTERNOON. TO MAKE CONDITIONS MORE SHOCKING...A STIFF NORTHWEST
WIND ENSUES...SUSTAINED AT 15 TO 20 MPH AND GUSTS UP TO 30 MPH. THIS
CREATES WIND CHILL READINGS IN THE MIDDLE TO UPPER 20S AT TIMES
ESPECIALLY IN THE AFTERNOON ACROSS MINNESOTA AND NORTHERN IOWA.
THOSE PLANNING ANY OUTDOOR ACTIVITIES WILL NEED TO PREPARE
ACCORDINGLY...IN SOME SPOTS A 40 DEGREE DROP IS LIKELY. CLEARING
SKIES WEST TO EAST EXPECTED IN THE EVENING HOURS...WITH OVERNIGHT
LOWS FRIDAY MORNING BOTTOMING OUT IN THE LOWER TO MIDDLE 30S.

FOR FRIDAY AND SATURDAY...UPPER MIDWEST WILL BE UNDER THE INFLUENCE
OF COLD CANADIAN HIGH PRESSURE EXTENDING THROUGH MUCH OF THE CENTRAL
CONUS. 850MB TEMPERATURES VARY FROM -1 TO -5C ON FRIDAY...DROPPING
SLIGHTLY TO THE -4 TO -8C RANGE ON SATURDAY. SATURDAY MORNING LOOKS
TO HAVE THE GREATEST OPPORTUNITY FOR STRONG RADIATIONAL COOLING WITH
THE SURFACE HIGH MOST FAVORABLY POSITIONED...GIVEN LIGHTER WINDS
AND MOSTLY CLEAR SKIES. HAVE LOWERED SATURDAY MORNING LOWS TO
REFLECT THIS...WITH WIDESPREAD MIDDLE 20S EXPECTED. PARTICULARLY IN
THE TYPICAL COLDER SPOTS WHERE LOWER 20S TO EVEN TEENS LOOK ON
TRACK. OVERALL...HIGHS 10-15 DEGREES BELOW NORMAL BOTH DAYS...UPPER
30S NORTH CENTRAL WISCONSIN TO UPPER 40S NORTHEAST IOWA AND SOUTHERN
WISCONSIN.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
318 PM CDT WED OCT 24 2012

THE BEGINNING OF THE LONG TERM IN REASONABLE AGREEMENT BETWEEN THE
24.12Z GFS/GEM/ECMWF FEATURING BROAD NORTHWEST FLOW ALOFT AND
SURFACE HIGH PRESSURE MAINLY CENTERED TO THE NORTH. THE LAST FEW
DAYS OF MODEL RUNS VARY BRINGING IN WEAK...EMBEDDED IMPULSES THROUGH
THE FLOW. THERE HAS BEEN LITTLE TO NO CONSISTENCY IN THE TIMING OR
LOCATION OF THESE SHORTWAVE TROUGHS...MOSTLY DUE TO HOW THE GLOBAL
MODELS HANDLE TROPICAL STORM SANDY AND ITS EVOLUTION MOVING UP THE
EAST COAST. LATEST RUNS OF THE ECMWF/GFS TAKE THE SYSTEM
INLAND...ABSORBING IT INTO THE EASTERN LONGWAVE TROUGH. BY EARLY
NEXT WEEK A CLOSED UPPER LEVEL LOW FORMS...AND RETROGRADES SOME
NORTH/WEST. ALTHOUGH THE IMPACTS HERE LOCALLY WOULD BE MINIMAL...IF
AT ALL...THE POSITION/STRENGTH AFFECTS UPSTREAM RIDGING AND ALSO
WHETHER ANY ACTIVE PACIFIC NORTHWEST ENERGY CAN MAKE IT THROUGH. AS
OF RIGHT NOW...FAVOR MORE OF THE RIDGING/PSEUDO-OMEGA BLOCK
SOLUTION...WITH BELOW NORMAL TEMPERATURES AND OVERALL DRY
CONDITIONS.

&&

.AVIATION...THROUGH 06Z FRIDAY
1200 PM CDT THU OCT 24 2012

A COLD FRONT WILL DRIFT SOUTHEAST ACROSS THE AREA TONIGHT INTO
THURSDAY MORNING BRINGING SHOWERS AND THUNDERSTORMS TO THE TAF
SITES ALONG WITH LOW STRATUS. PLAN ON CEILINGS AROUND 200 FT AT
KRST THROUGH AROUND 10Z THIS MORNING WITH A VERY GRADUAL
IMPROVEMENT TO MVFR BY 15Z. PLAN ON CEILINGS LOWERING TO AROUND
400 FT AT KLSE IN THE 6 TO 7Z TIMEFRAME. IN
ADDITION...VISIBILITIES WILL RANGE FROM 2 TO 4SM AT THE TAF SITES
OVERNIGHT BEFORE DRIER AIR MOVES IN THURSDAY MORNING. THE SHOWERS
AND STORMS WILL TAPER OFF THURSDAY MORNING AS THE FRONT SHIFTS
EAST BUT STRATUS WILL REMAIN IN PLACE THROUGH MUCH OF THE DAY
PRODUCING MVFR CONDITIONS. PLAN ON NORTHWEST WINDS INCREASING BY
MID MORNING WITH SPEEDS OF 15 TO 22 KTS...AND GUSTS TO AROUND 29
KTS POSSIBLE ESPECIALLY AT KRST. HIGH PRESSURE WILL BUILD IN LATE
THURSDAY AFTERNOON INTO THURSDAY EVENING WITH VFR CONDITIONS
RETURNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
318 PM CDT WED OCT 24 2012

WI...DENSE FOG ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ032.

MN...DENSE FOG ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ079-086-
     087.

IA...NONE.

&&

SHORT TERM...ZT
LONG TERM...ZT
AVIATION...WETENKAMP
Hazardous weather outlook, Oct 24, 7:24 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
824 PM CDT WED OCT 24 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
824 PM CDT WED OCT 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
EVENING...BECOMING NUMEROUS OVERNIGHT. SOME OF THE STORMS MAY PRODUCE
LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING BUT WILL REMAIN BELOW
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 2 AM TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

SHEA/AJ/WETENKAMP

In the hours before

Special weather statement, Oct 24, 8:11 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT WED OCT 24 2012

IAZ009>011-019-MNZ088-095-096-WIZ032>034-041-042-053-250315-
ALLAMAKEE-BUFFALO-CHICKASAW-FILLMORE-HOUSTON-HOWARD-JACKSON-LA
CROSSE-MONROE-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
911 PM CDT WED OCT 24 2012

AT 906 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM LA
CROSSE TO CRESCO...MOVING NORTHEAST AT 40 MPH.

HEAVY DOWNPOURS...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING WILL
ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH BEND...CALEDONIA...LA CROSSE...WEST
SALEM...HOLMEN...BROWNSVILLE...BANGOR AND STODDARD.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

JW
Special weather statement, Oct 24, 9:18 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1018 PM CDT WED OCT 24 2012

MNZ088-096-WIZ034-041-042-250415-
HOUSTON-JACKSON-LA CROSSE-MONROE-WINONA-
1018 PM CDT WED OCT 24 2012

AT 1013 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LA
CROSSE...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND BRIEF HEAVY DOWNPOURS WILL ACCOMPANY THIS STRONG
THUNDERSTORM.

PEA SIZE HAIL WAS REPORTED IN LA CROSSE AT 1015 PM.

LOCATIONS IMPACTED INCLUDE...
NATHAN HILL...BARRE MILLS...VETERANS MEMORIAL PARK...COUNTY ROADS M
AND S...WEST SALEM...LAKE NESHONOC...I 90 EXIT 15 AND BANGOR.

JW
Local storm report, Oct 24, 9:21 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 PM CDT WED OCT 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             1 E LA CROSSE           43.83N 91.21W
10/24/2012  M0.25 INCH       LA CROSSE          WI   NWS EMPLOYEE

            PEA SIZE HAIL NEAR THE RAILROAD TRACKS ON MAIN STREET
            NEXT TO FOX HOLLOW GOLF COURSE

&&

BOYNE
Special weather statement, Oct 24, 9:21 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 PM CDT WED OCT 24 2012

MNZ088-095-096-WIZ032-033-250415-
BUFFALO-FILLMORE-HOUSTON-TREMPEALEAU-WINONA-
1021 PM CDT WED OCT 24 2012

AT 1017 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HART...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND BRIEF HEAVY DOWNPOURS WILL ACCOMPANY THIS STRONG
THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  RIDGEWAY...I 90 EXIT 257...WITOKA AROUND 1030 PM...
  I 90 EXIT 266...PICKWICK AROUND 1040 PM...
  TREMPEALEAU...LOCK AND DAM 6...PERROT STATE PARK...CENTERVILLE
  AROUND 1050 PM...
  GALESVILLE AROUND 1100 PM...

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

JW
Special weather statement, Oct 24, 9:53 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1053 PM CDT WED OCT 24 2012

WIZ029-034-042-043-250500-
CLARK-JACKSON-JUNEAU-MONROE-
1053 PM CDT WED OCT 24 2012

AT 1051 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CATARACT...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  THE NORTH FLOWAGE AROUND 1100 PM...
  I 94 EXIT 128...PIGEON CREEK CAMPGROUND...MILLSTON AROUND 1110
  PM...
  POTTERS FLOWAGE...BEAR BLUFF TOWNSHIP AROUND 1120 PM...
  CITY POINT AROUND 1130 PM...
  SHERWOOD AROUND 1140 PM...

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

WETENKAMP
Special weather statement, Oct 24, 11:21 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1221 AM CDT THU OCT 25 2012

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ029-032>034-041>044-
053-250700-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-DODGE-FAYETTE-FILLMORE-FLOYD-
HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1221 AM CDT THU OCT 25 2012

...STRONG THUNDERSTORMS TO CONTINUE OVERNIGHT...

AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS GENERALLY NORTH OF A CHARLES CITY
IOWA...TO BIG FLATS WISCONSIN LINE. THESE STORMS WERE MOVING TO THE
NORTHEAST AT 30 MPH.

HAIL UP ONE HALF INCH ALONG WITH HEAVY DOWNPOURS OF RAIN WILL BE
LIKELY WITH THE STRONGEST STORMS. SOME PONDING OF WATER WILL BE
LIKELY IN URBAN AREAS.

RABERDING

The radar

The La Crosse radar (KARX), 72 km away, was scanning. The volume nearest the first event began at 05:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Winona

When
October 24, 11:49 PM CST to 11:50 PM CST
Where
Winona County, 0.99 mi E of St Charles
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.970, -92.060

Quarter sized hail was reported to have fallen for a couple of minutes in St. Charles.

Thunderstorm Wind, Houston

When
October 25, 5:42 AM CST
Where
Houston County, 3.32 mi NW of Hokah
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.797, -91.385

A very localized thunderstorm wind gust damaged a farm house and some out buildings. Metal soffit pieces were torn off the house, a loosely secured out building and metal corral were moved several hundred feet, a 20 foot tall metal wind mill was bent over and an 8 to 10 inch diameter tree was snapped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 413017, 413039.